Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 49, NWS Memphis, TN

April 3, 2015Lauderdale County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 3, 2015, 3:10 PM CDT for Lauderdale County, Tipton County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2015, 3:10 PM CDT (20:10 UTC)
Expired
Apr 3, 2015, 3:45 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 27 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 3:15 PM CDTTSTM WND DMGGarland, TNSOME TREES SNAPPED IN TWO AND SOME UPROOTED FROM STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 12:14 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 516 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-578 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
516 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS54 KMEG 032010
SVRMEG
TNC097-167-032045-
/O.NEW.KMEG.SV.W.0049.150403T2010Z-150403T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT FRI APR 3 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWESTERN TENNESSEE...
  TIPTON COUNTY IN SOUTHWESTERN TENNESSEE...

* UNTIL 345 PM CDT

* AT 310 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRIGHTON...
  OR NEAR FORT PILLOW STATE PARK...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON...MUNFORD...BRIGHTON...ATOKA...MASON...GILT EDGE...
  BURLISON...GARLAND...AKINS CORNER...GIFT...COTTON LAKE...BRIDE...
  EGYPT...CANAAN GROVE...RANDOLPH...TABERNACLE...CLOPTON AND BEAVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR EASTERN
ARKANSAS AND SOUTHWESTERN TENNESSEE.

LAT...LON 3560 8947 3558 8950 3556 8948 3555 8948
      3555 8947 3540 8948 3548 8999 3552 8995
      3551 8992 3552 8991 3555 8991 3555 8992
      3565 8983
TIME...MOT...LOC 2010Z 277DEG 40KT 3556 8979 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
475 
WWUS54 KMEG 032038
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT FRI APR 3 2015

TNC097-032047-
/O.CAN.KMEG.SV.W.0049.000000T0000Z-150403T2045Z/
LAUDERDALE TN-
338 PM CDT FRI APR 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAUDERDALE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
TENNESSEE.

LAT...LON 3560 8957 3560 8953 3556 8948 3555 8948
      3555 8947 3540 8948 3544 8975 3551 8971
      3554 8963 3556 8961 3556 8960 3561 8957
TIME...MOT...LOC 2037Z 277DEG 40KT 3552 8942 

$$

TNC167-032045-
/O.CON.KMEG.SV.W.0049.000000T0000Z-150403T2045Z/
TIPTON TN-
338 PM CDT FRI APR 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN TIPTON COUNTY...

AT 337 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF DANCYVILLE...OR 10 MILES SOUTHWEST OF BROWNSVILLE...MOVING EAST AT
45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COVINGTON...BRIGHTON...MASON...CANAAN GROVE...TABERNACLE...GIFT...
CLOPTON AND COTTON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
TENNESSEE.

LAT...LON 3560 8957 3560 8953 3556 8948 3555 8948
      3555 8947 3540 8948 3544 8975 3551 8971
      3554 8963 3556 8961 3556 8960 3561 8957
TIME...MOT...LOC 2037Z 277DEG 40KT 3552 8942 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 12:01 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 3, 12:01 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1201 PM CDT FRI APR 3 2015

.UPDATE...AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1114 AM CDT FRI APR 3 2015/

DISCUSSION...15Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY
BOUNDARY OVER THE OHIO VALLEY...A SURFACE LOW OVER SOUTHERN
ILLINOIS/INDIANA...AND A COLD FRONT STRETCHING FROM THE SURFACE
LOW BACK INTO OKLAHOMA AND WEST TEXAS. 00Z RAOB FROM KLZK/KOHX
SHOWS A FAIRLY DECENT LOW LEVEL CAPPING INVERSION BETWEEN 925MB-
850MB THIS MORNING. KNQA WSR-88D RADAR TRENDS SHOW SOME LIGHT
RETURNS INDICATIVE OF SOME WARM ADVECTION RAIN SHOWERS OCCURRING
BELOW THE CAPPING INVERSION.

NAM/HRRR SHORT TERM TRENDS INDICATE THE LOW LEVEL CAPPING
INVERSION WILL BREAK THIS AFTERNOON AS A SHORTWAVE TROUGH OVER THE
UPPER MIDWEST ROTATES THROUGH THE MIDDLE/LOWER MISSISSIPPI VALLEY
AND THE SUBSEQUENT COLD FRONT BEGINS TO MOVE INTO THE LOWER
MISSISSIPPI VALLEY.

DESPITE LESS THAN IMPRESSIVE FORCING...0-6 KM BULK SHEAR VALUES
AROUND 50 KTS...STEEPENING 700-500 MB LAYER MID LEVEL LAPSE RATES
AROUND 7 C/KM...SURFACE BASED CAPE VALUES APPROACHING 2000
J/KG...AND SURFACE BASED LI/S BETWEEN -4 TO -6 SUGGEST A POTENTIAL
FOR STRONG TO PERHAPS SEVERE THUNDERSTORMS THIS
AFTERNOON...PREDOMINANTLY ALONG AND SOUTH OF I-40. AT THIS
TIME...CONFIDENCE IS HIGHER WITH LARGE HAIL/DAMAGING WINDS AS THE
PRIMARY THREATS AND A DECREASING POTENTIAL FOR TORNADOES AS THE
BEST LOW LEVEL HELICITY SHIFTS EAST THROUGH THE DAY.

WILL UPDATE FORECAST TO ADJUST SHORT TERM ELEMENTS AS NEEDED.
OTHERWISE...FORECAST OVERALL IN GOOD SHAPE.

CJC

PREV DISCUSSION... /ISSUED 624 AM CDT FRI APR 3 2015/

DISCUSSION...
UPDATED FOR 12Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 430 AM CDT FRI APR 3 2015/

DISCUSSION...

CURRENTLY...A 1003 MB SURFACE LOW IS SITUATED NEAR KOKC WITH A
WARM FRONT EXTENDING ACROSS SOUTHERN MO INTO THE OH VALLEY. AN
MCS DEVELOPED A FEW HOURS AGO ALONG THE WARM FRONT ACROSS SOUTHERN
MO AND HAS SAGGED ESE INTO NE AR/MO BOOTHEEL. THIS FEATURE HAS
BEEN SUSTAINED BY A 45 KT LOW LEVEL JET AND MODERATE INSTABILITY
ALOFT. SURFACE BASED INSTABILITY IS WANING BUT MUCAPES REMAIN
ABOVE 1000 J/KG WITH MID LEVEL LAPSE RATES OF 7 C/KM. AS THE
CONVECTION HEADS EAST CONDITIONS BECOMES MORE UNFAVORABLE SO THE
COMPLEX SHOULD WEAKEN OVER THE NEXT COUPLE OF HOURS. TORNADO
THREAT IS PROBABLY WANING AS SURFACE BASED INSTABILITY DIMINISHES.
ANTICIPATE AN EARLY CANCELLATION OF THE WATCH. ELSW CONDS ARE
BREEZY AND MILD WITH TEMPS IN THE 60S AND LOWER 70S AND GUSTY
SOUTH WINDS AT 15 TO 20 MPH.

TODAY...LOW PRESSURE WILL TRACK QUICKLY ALONG THE WARM FRONT INTO
SOUTHERN MO BY MID MORNING AND INTO THE OH VALLEY BY 18Z. THE
COMPLEX OVER NE AR AND THE MO BOOTHEEL ATTM WILL TRACK ACROSS NW
TN AND WEAKEN WITH A DIMINISHING SEVERE WX THREAT OVER THE NEXT
COUPLE OF HOURS. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS
DURING THE MORNING HOURS WILL REMAIN ACROSS THE NORTHERN TIER
CLOSER TO THE WARM FRONT AND SURFACE LOW. THE TRAILING COLD FRONT
WILL BEGIN ENTERING NE AR AROUND 18Z. AHEAD OF THE COLD FRONT
EXPECT GOOD DESTABILIZATION TO OCCUR WITH SURFACE TEMPS CLIMBING
WELL INTO THE 70S AND PERHAPS 80 ACROSS NE MS AND SURFACE
DEWPOINTS IN THE MID 60S. SBCAPES WILL CLIMB TO NEAR 2000 J/KG.
THE UPPER TROF IS BROAD BUT WIND FIELDS ARE STRONG WITH 500 MB
WINDS OF 50-60 KTS THIS AFTERNOON AND 0-6KM BULK SHEAR VALUES OF
ABOUT 50 KTS. EXPECT THUNDERSTORMS TO DEVELOP ALONG THE FRONT AS
IT MOVES ACROSS NE AR BY EARLY AFTERNOON. ACTIVITY WILL INTENSIFY
AS THE FRONT MOVES EAST OF THE MS RIVER INTO INCREASINGLY
UNSTABLE AIR. THE FRONT WILL MOVE QUICKLY SE...THROUGH MEMPHIS
AND JACKSON AROUND 5 PM AND THEN TUPELO AROUND 7 PM. SINCE THE
UPPER LEVEL FORCING IS NOT OVERWHELMING STORMS MAY RETAIN SOME
DISCRETE SUPERCELLULAR CHARACTERISTICS. HAIL AND WIND WILL BE THE
MAIN THREAT. A FEW TORNADOES ARE POSSIBLE WITH THE BEST CHANCES
ACROSS WEST TENNESSEE WHERE LOW LEVEL SHEAR WILL BE HIGHEST THIS
AFTERNOON...0-1KM HELICITY VALUES AROUND 200 M2/S2 WITH LESSER
VALUES TOWARD NORTH MS. SEVERE WEATHER THREAT WILL TAPER OFF
ACROSS NE MS EARLY THIS EVENING AS THE FRONT PUSHES SE OF THE
AREA.

MUCH COLDER AIR WILL FILTER INTO THE REGION FROM NW TO SE
STARTING THIS AFTERNOON ACROSS NE AR AND CONTINUING THROUGH
TONIGHT. BY SATURDAY MORNING IT WILL BE MUCH COLDER WITH LOWS IN
THE UPPER 30S NORTH TO MID 40S SOUTH WITH CLEARING SKIES.

SATURDAY THROUGH MONDAY...SURFACE HIGH PRESSURE WILL BUILD
QUICKLY INTO THE AREA ON SATURDAY WITH MUCH COOLER AND DRIER
WEATHER. HIGHS WILL RANGE FROM 60 TO 65 WITH PLENTY OF SUNSHINE.
SATURDAY NIGHT WILL BE CHILLY WITH LOWS IN THE MID 30S AND
POSSIBLE FROST ALONG THE TN RIVER TO LOWER 40S IN THE DELTA.
CLOUDS WILL INCREASE ON SUNDAY AS A WARM FRONT RETURNS NORTH
SUNDAY AFTERNOON THROUGH MONDAY. PRECIP CHANCES WILL BE ON THE
INCREASE DURING THAT TIME FRAME.

MONDAY NIGHT THROUGH THURSDAY...WARM FRONT WILL LIFT NORTH AND
REMAIN BASICALLY STATIONARY THROUGH THE WEEK FROM KANSAS CITY
INTO THE OH VALLEY. THIS WILL PUT THE MIDSOUTH IN A WARM AND
UNSTABLE AIRMASS THROUGH THE WEEK. BEST CHANCES WILL BE ACROSS
THE NORTH MONDAY NIGHT THROUGH WEDNESDAY NIGHT AS DISTURBANCES IN
SW FLOW ALOFT MAY KICK OFF ISOLD-SCT THUNDERSTORMS FROM TIME TO
TIME. HOWEVER WE SHOULD SEE A GOOD AMOUNT OF RAIN FREE WEATHER
DURING THE MONDAY NIGHT THROUGH WEDNESDAY NIGHT TIME FRAME. BY
THURSDAY A POTENT MID LEVEL TROF MOVING INTO THE CENTRAL PLAINS
MAY BRING A MORE ORGANIZED THREAT OF SHOWERS AND THUNDERSTORMS TO
THE MIDSOUTH THURSDAY AFTERNOON INTO THURSDAY NIGHT.

SJM

&&

.AVIATION...18Z TAF CYCLE
MOSTLY MVFR CIGS THIS AFTERNOON WITH RAPID IMPROVEMENT TONIGHT AS
A COLD FRONT SWEEPS ACROSS THE REGION. SHOWERS AND THUNDERSTORMS
SHOULD INCREASE IN COVERAGE AHEAD OF A COLD FRONT NOW ENTERING
EAST ARKANSAS. IT SHOULD MOVE ACROSS MEM AND MKL AROUND 23Z AND
TUP BY 00Z. IFR CONDITIONS DUE TO HEAVY RAIN IS POSSIBLE FOR SHORT
PERIODS OF TIME IN ASSOCIATION WITH THUNDERSTORMS...BUT PREVAILING
VIS SHOULD REMAIN AT WORST MVFR. WINDS WILL REMAIN STRONG...FROM
THE SOUTH TO SOUTHWEST AHEAD OF THE FRONT...ABRUPTLY SHIFTING
NORTH TO NORTHWEST BEHIND THE FRONT. SPEEDS SHOULD BE 12-18KTS
WITH GUSTS OVER 25KT AHEAD OF THE FRONT AS WELL AS BEHIND THE
FRONT. TONIGHT...WINDS WILL GRADUALLY DIMINISH TO AROUND
10KT...SHIFTING FROM THE NORTHEAST. VFR CONDITIONS ARE EXPECTED
AREA WIDE BY MORNING.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 3, 12:21 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 PM CDT FRI APR 3 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1221 PM CDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF WEST TENNESSEE AND NORTH MISSISSIPPI THIS AFTERNOON THROUGH EARLY
EVENING...WITH A SLIGHT RISK ACROSS THE REMAINDER OF THE MID SOUTH.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS BUT TORNADOES
WILL BE POSSIBLE ESPECIALLY ACROSS THE ENHANCED RISK AREA. LOCALIZED
HEAVY RAINFALL WILL ALSO BE POSSIBLE.

THE BEST THREAT FOR SEVERE WEATHER WILL BE THIS AFTERNOON
CONTINUING INTO EARLY THIS EVENING ACROSS NORTHEAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE LIKELY THIS AFTERNOON THROUGH EARLY
EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:11 PM CDTSevere Thunderstorm WarningMEGFayette34 min
Apr 3, 4:25 PM CDTSevere Thunderstorm WarningMEGHardeman38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.